FDA Investigates whether Patient Deaths are Related to Application of Olanzapine Depot

The U.S. Food and Drug Administration (FDA) has published a warning on the use of olanzapine (Olanzapine Depot, in Germany ZypAdhera®, in the U.S. Zyprexa Relprevv®) on its website (http://www.fda.gov/Drugs/DrugSafety/ucm356971.htm). Simultaneously, a “Dear Doctor Letter” was sent, which is comparable to the “Rote Hand-Brief” (“Red Hand” letter) in Germany. Background are two deaths of patients who were treated with olanzapine. In both cases, very high concentrations of olanzapine were found among the dead. Exact numbers are not disclosed. The FDA further stated that both patients had died 3-4 days after injection of olanzapine pamoate.

The FDA points out that in the treatment with olanzapine, the actions of the “Risk Evaluation and Mitigation Strategy (REMS)” must be adhered to. The injection must be carried out in a suitable (in the U.S.: “REMS-certified”) health care facility, the patient must be monitored for at least three hours in that facility, and he must be accompanied home from the facility. The requirement that the patient could be discharged only if accompanied home had been recently released by the European Agency EMA.

Since the clinical trials with olanzapine pamoate it is known that a low risk for the occurrence of a post-injection delirium sedation syndrome (PDSS) (in German-speaking countries: post-injection syndrome)  exists. If accidentally too much of the compound gets abruptly into the blood stream, it can lead to intoxication with sedation and delirium, sometimes even with coma. So far deaths were not observed. The drug regulatory authorities will now perform a re-evaluation of the preparation. Until its conclusion, the administration of olanzapine pamoate should be subject to particularly critical evaluation.

This post is also available in: German

Please leave a comment!